Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Has prostate cancer, did radiotherapy, rise in PSA. Has cough and breathlessness. Due to bicalutamide?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
my husband has prostate cancer and 2 years ago had radiotherapy. Due to a rise in PSA to 16 he has been prescribed bicalutimide as well as his 3 monthly implant of zoladex. Up till now he has been very well and scans and tests in October showed only a small amount of cancer left in prostate and no sign elsewhere so he has been given 6 months watchful waiting. unfortunately since adding the bicalutimide he has developed a cough and breathlessness and skin itching. His GP has examined him and says any cough would have no relationship to this drug and he cannot find anything wrong. The adverse reactions for the drug listed with the drug have cough and breathlessness listed. What can we do?
Posted Sat, 5 May 2012 in Cancer
Answered by Dr. Robert Galamaga 22 hours later
Hello and thanks for the query.

Your question is a good one and I will work on providing you with some good information and recommendations regarding what is going on.

We guarding the medications in your husband is currently taking for his recurrent prostate cancer they are not well-known particularly to cause a cough although it may have been reported in some of the patients for whom this medication was given in the past.

In the case of your husband we cannot assume that these medications are what is actually causing him to have this cough. I think his doctors need to take a very thorough history and complete a very thorough physical examination in the process of a clinical consultation in order to help determine what might be causing the cough. There are other medications which can cause coughing as well. In addition if he is having a persistent cough it may be necessary to check a chest x-ray or perhaps even a CT scan of the chest.

Other things which can cost cough include allergies or asthma or is suffrage you we flux. All of this needs to be taken into consideration and looking at your husband with no assumption that it is purely the medications which he was started on for his prostate cancer that are causing this problem.

I completely understand that you're dealing with a frustrating situation. It is important however that you feel with your doctors are actually listening to you. I would encourage you to consider making a follow-up appointment again to sit down with your doctor and make good communication a focus of the appointment so that the doctor can thoroughly consider what is going on in order to make good clinical decisions.

If there is some degree of sensitivity to medication suspected then his oncologist may consider taking him off the medication for a short period of time to see if the coffin itching improved.

Again I thank you very much for Samiti your question. I hope you found my response to be hopeful and informative. If you have any additional concerns of course I would be happy to address them here.


Dr. Robert
Above answer was peer-reviewed by
Follow-up: Has prostate cancer, did radiotherapy, rise in PSA. Has cough and breathlessness. Due to bicalutamide? 36 minutes later
Thank you so much for your kind answer. We were able to make contact with the XXXXXXX urologist at the hospital today and arrangements are being made for chest xrays, endoscopy and further scans. My husband has been told to stop the bicalutimide immediately and he is seeing his GP in the morning.. There appears to have been real problems at the hospital with missing correspondence and an inability to find my husbands records. It is such a worry but hopefully we are on the right path now. Thank you again XXXXXXX XXXXXXX
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor